Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 11, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Mar 16, 2022, 3:29 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2022, 3:29 PM CDT (20:29 UTC)
- Expired
- Mar 16, 2022, 5:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
791
WGUS54 KBMX 162029
FFWBMX
ALC073-117-162230-
/O.NEW.KBMX.FF.W.0011.220316T2029Z-220316T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
329 PM CDT Wed Mar 16 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
South Central Jefferson County in central Alabama...
Northwestern Shelby County in central Alabama...
* Until 530 PM CDT.
* At 329 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Birmingham, Hoover, Vestavia Hills, Homewood, Riverchase Galleria
and Patton Creek.
This includes the following streams and drainages...
Cahaba River, Patton Creek, Nabors Branch, Little Shades Creek,
Dolly Brook, Camp Branch, Valley Creek, Shades Creek and Hurricane
Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3339 8678 3337 8683 3350 8684 3346 8683
3344 8683 3345 8675 3342 8674
FLASH FLOOD...RADAR INDICATED
$$
75/Linhares1 follow-up statement
264
WGUS74 KBMX 162103
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
403 PM CDT Wed Mar 16 2022
ALC117-162113-
/O.CAN.KBMX.FF.W.0011.000000T0000Z-220316T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby AL-
403 PM CDT Wed Mar 16 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN SHELBY COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3339 8678 3337 8683 3350 8684 3346 8683
3344 8683 3345 8675 3341 8675
$$
ALC073-162230-
/O.CON.KBMX.FF.W.0011.000000T0000Z-220316T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
403 PM CDT Wed Mar 16 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT THIS
AFTERNOON FOR SOUTH CENTRAL JEFFERSON COUNTY...
At 403 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Birmingham, Hoover, Vestavia Hills, Homewood, Riverchase Galleria
and Patton Creek.
This includes the following streams and drainages...
Cahaba River, Patton Creek, Nabors Branch, Little Shades Creek,
Dolly Brook, Camp Branch, Valley Creek, Shades Creek and Hurricane
Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3339 8678 3337 8683 3350 8684 3346 8683
3344 8683 3345 8675 3341 8675
FLASH FLOOD...RADAR INDICATED
$$
75/LinharesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 12:42 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 16, 12:42 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1242 PM CDT Wed Mar 16 2022 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 1242 PM CDT Wed Mar 16 2022/ An upper low is over Central Alabama this afternoon and will continue to move east across the area this evening and overnight. Expect showers and thunderstorm chances to be greatest initially east of I-65 and south of I-20. Expect this activity to continue to move east-northeast with time, affecting much of our southeast and eastern counties through late afternoon. The primary risk will be large hail with the heavier activity. Frequent lightning is also expected and localized flooding may result if multiple storms move across the same location over a short time frame. Winds will be out of the east and southeast across the eastern counties with more of a west to southwest winds across the western counties with speeds from 6-12 mph. Highs will range from the 60s north and central to the lower 70s far southeast. Expect lingering showers and storms to become confined to the east of I-65 tonight as the upper low continues east of the area. Winds will be from the west 4-8 mph. Lows will be in the upper 40s. Shortwave ridging moves over the area aloft tomorrow, resulting in dry conditions. Winds will be from the southwest 5-10 mph. Highs will be in the 70s. 05 .LONG TERM... /Updated at 0333 AM CDT Wed Mar 16 2022/ Thursday night through Wednesday. A potent shortwave trough will be located over the Southern Plains Thursday, and take on a negative tilt as it lifts northeast across the ArkLaMiss late Thursday night, then across NW Alabama and the Mid-South Friday morning, with an 85 kt mid-level speed max on its southeastern flank. The shortwave will be north of Alabama by noon Friday. An associated surface low will lift northeastward across the Ozarks Friday morning, reaching Illinois by late Friday afternoon. A warm front will only slowly lift northward from the Gulf Coast Friday morning, due to precipitation falling north of it, and does not appear to reach southern portions of Central Alabama until close to midday Friday. The warm front will continue to lift northward across Central Alabama Friday afternoon while at the same time a cold front will move into West Alabama. Strong forcing for ascent and upper-level divergence associated with the negative tilt trough combined with a 40 to 50 kt LLJ will cause an MCS to develop across the ArkLaMiss Thursday night. Models are coming into good agreement on bringing this activity into West Alabama during the predawn hours Friday morning. The faster solutions have the leading edge of the MCS reaching the Georgia state line by late morning, and the fastest solutions tend to be most likely to verify in these situations. With this faster timing of the MCS, it will remain elevated and north of the warm front. If the MCS is able to tap in to the steep mid-level lapse rates ahead of it, MUCAPE values of 500 to 1000 J/kg and 0-6km bulk shear around 70 kts may be supportive of a marginal risk of hail areawide Friday morning especially with any elevated supercells, and perhaps a localized damaging wind risk if stronger downdrafts are able to make it down to the surface. The main point of uncertainty will be regarding the timing and location of the southern end of the MCS as the warm front begins to lift northward into our far southern counties around midday Friday. It would seem more likely that the MCS cold pool will already be through there, but if storms there are able to become surface-based some solutions indicate CAPE values up to 2000 J/kg with low-level shear profiles potentially conducive to at least an isolated tornado threat. Have introduced a lower confidence slight risk in this region. By afternoon, surface-based instability will increase across our western counties as the cold front moves in. However, subsidence/height rises will be occurring along with considerable mid-level drying which could cause updraft entrainment issues. It's often difficult for the air mass to recover behind a morning air mass in early spring events. Therefore any severe threat along the front is highly conditional. Low-level flow will be veering during this time as well. Will include the above threats in the HWO but make sure to check the latest forecasts; hopefully as we get into the timeframe of the CAMs these details will become clearer. Cooler and drier air moves in for the weekend, though west winds will still allow temperatures to climb well into the 60s on Saturday. Ridge axis will result in favorable radiational cooling conditions Saturday night, and some patchy frost will be possible in some of the typically coldest far northern locations in sheltered/cold air drainage areas. Ensembles have been consistent the past few days in bringing a highly amplified trough across the central CONUS during the Tuesday/Wednesday timeframe, though there has been a slowing trend in some guidance. Will note that the presence of Day 7/Day 8 severe weather outlooks are more indicative of the predictability of a synoptic pattern generally favorable for at least a slight risk of severe weather, and do not necessarily say anything about the potential severity/intensity of a particular event. In general, a highly amplified trough and relatively narrow warm sector don't generally appear supportive of a more significant event, but these details will not be known until we get closer to the event. Overall there's enough signal for at least some threat of severe weather to begin mentioning in the HWO. Will also need to keep an eye on the possibility of locally heavy rainfall. 32/Davis && .AVIATION... 18Z TAF Discussion. Showers with some thunderstorms will continue to move east across much Eastern Alabama this afternoon as an upper low over Central Alabama moves east with time. Kept thunderstorm mention out of all sites, though probabilities are non-zero. Cloud bases will generally be at least MVFR through the afternoon followed by lower clouds overnight. Improving conditions are expected through the morning hours Thursday with dry conditions. 05 && .FIRE WEATHER... Rain chances and moisture are high today as the upper level low pressure system moves slowly eastward. Dry conditions return Thursday with relative humidity values falling into the 40 to 50 percent range with light southwest winds. Rain then returns for Friday, with a dry weekend on tap. RH values over the weekend will drop into the 30s. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 72 49 68 44 / 30 0 20 90 40 Anniston 47 72 51 69 47 / 40 0 20 90 40 Birmingham 49 72 53 70 46 / 20 0 30 90 30 Tuscaloosa 49 74 54 75 45 / 10 0 70 80 10 Calera 48 72 52 71 47 / 20 0 40 90 20 Auburn 49 72 52 69 51 / 30 0 10 90 20 Montgomery 50 74 53 75 50 / 20 0 30 90 20 Troy 49 75 54 75 51 / 20 0 20 90 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 16, 10:02 AM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1002 AM CDT Wed Mar 16 2022 ALZ011>015-017>050-171815- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1002 AM CDT Wed Mar 16 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few marginally severe storms will be possible across the southeastern and east-central portions of Central Alabama through the early evening hours. Quarter size hail and damaging winds up to 60 mph are the main concerns with any stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible Friday morning and afternoon across all of Central Alabama. Threats include quarter size hail and damaging winds up to 60 mph. An isolated tornado or two is possible, generally along and south of Interstate 85. Severe thunderstorms will be possible again next Tuesday night, with the highest chance across West Alabama. Threats include tornadoes and damaging winds up to 60 mph. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through early evening, Friday morning and afternoon, and next Tuesday night. 08
In the hours before
Local storm report, Mar 16, 2:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT WED MAR 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM FLASH FLOOD UAB CAMPUS 33.50N 86.80W
03/16/2022 JEFFERSON AL PUBLIC
FLOODING REPORTED AT FIVE POINTS AREA, AND
OTHER LOCATIONS AROUND UAB CAMPUS.
&&Local storm report, Mar 16, 2:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT WED MAR 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL JACKSONS' GAP 32.88N 85.82W
03/16/2022 E0.50 INCH TALLAPOOSA AL PUBLIC
A LARGE AMOUNT OF SMALL HAIL REPORTED IN
JACKSONS GAP.
&&Local storm report, Mar 16, 3:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT WED MAR 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL JACKSONS' GAP 32.88N 85.82W
03/16/2022 E0.50 INCH TALLAPOOSA AL PUBLIC
A LARGE AMOUNT OF SMALL HAIL REPORTED IN
JACKSONS GAP.
1150 AM HAIL BRUNDIDGE 31.72N 85.82W
03/16/2022 E0.50 INCH PIKE AL PUBLIC
0115 PM HAIL 1 NE AUBURN 32.62N 85.46W
03/16/2022 E0.88 INCH LEE AL PUBLIC
0115 PM HAIL AUBURN 32.61N 85.48W
03/16/2022 E0.70 INCH LEE AL PUBLIC
0256 PM FLASH FLOOD UAB CAMPUS 33.50N 86.80W
03/16/2022 JEFFERSON AL PUBLIC
FLOODING REPORTED AT FIVE POINTS AREA, AND
OTHER LOCATIONS AROUND UAB CAMPUS.
1100 AM HAIL 2 NE DEATSVILLE 32.63N 86.36W
03/16/2022 E0.50 INCH ELMORE AL PUBLIC
LARGE AMOUNT OF SMALL HAIL REPORTED NEAR THE
SLAPOUT COMMUNITY.
1158 AM HAIL EMERALD MOUNTAIN 32.46N 86.11W
03/16/2022 E0.50 INCH ELMORE AL PUBLIC
LARGE AMOUNT OF SMALL HAIL REPORTED AT
EMERALD MOUNTAIN.
&&Special weather statement, Mar 16, 3:02 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT Wed Mar 16 2022
ALZ024-162030-
Jefferson AL-
302 PM CDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of south central
Jefferson County through 330 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Birmingham. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Birmingham, Hoover, Vestavia Hills, Homewood, Midfield,
Brighton, Lipscomb, Ross Bridge, Bluff Park, Riverchase Galleria,
Patton Creek and Shannon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3336 8690 3345 8694 3349 8682 3338 8679
TIME...MOT...LOC 2002Z 263DEG 2KT 3342 8687
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteLocal storm report, Mar 16, 3:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT WED MAR 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FLASH FLOOD 1 E UAB CAMPUS 33.50N 86.80W
03/16/2022 JEFFERSON AL BROADCAST MEDIA
WATER RESCUES ONGOING IN SEVERAL AREAS,
INCLUDING THE FIVE POINTS SOUTH AREA, ST.
VINCENTS HOSPITAL, AND UAB CAMPUS.
&&Local storm report, Mar 16, 3:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT WED MAR 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL BLUFF PARK 33.40N 86.86W
03/16/2022 E0.50 INCH JEFFERSON AL PUBLIC
LARGE AMOUNT OF LARGE HAIL REPORTED ON
SHADES MOUNTAIN.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 12:18 AM CDT | Areal Flood Advisory | BMX | Marengo, Perry | 3 hr |
| Mar 16, 12:24 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Mar 16, 7:31 AM CDT | Areal Flood Warning | BMX | Bibb, Jefferson, Shelby | 6 hr |
| Mar 16, 7:40 AM CDT | Areal Flood Advisory | BMX | Perry | 3 hr |
| Mar 16, 9:24 AM CDT | Flash Flood Warning | BMX | Chilton, Dallas, Perry | 3 hr |
| Mar 16, 10:07 AM CDT | Areal Flood Advisory | BMX | Autauga, Chilton | 3 hr |
| Mar 16, 10:57 AM CDT | Special Weather Statement | BMX | Pike | 63 min |
| Mar 16, 11:18 AM CDT | Special Weather Statement | BMX | Coosa | 57 min |
| Mar 16, 11:40 AM CDT | Special Weather Statement | BMX | Elmore | 65 min |
| Mar 16, 11:52 AM CDT | Severe Thunderstorm Warning | BMX | Elmore | 53 min |
| Mar 16, 12:03 PM CDT | Special Weather Statement | BMX | Barbour | 42 min |
| Mar 16, 12:12 PM CDT | Special Weather Statement | BMX | Tallapoosa | 48 min |
| Mar 16, 12:27 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Tallapoosa | 48 min |
| Mar 16, 1:02 PM CDT | Special Weather Statement | BMX | Tallapoosa | 43 min |
| Mar 16, 1:21 PM CDT | Special Weather Statement | BMX | Lee | 39 min |
| Mar 16, 1:36 PM CDT | Special Weather Statement | BMX | Chambers | 39 min |
| Mar 16, 1:59 PM CDT | Special Weather Statement | BMX | Jefferson | 31 min |
| Mar 16, 2:20 PM CDT | Special Weather Statement | BMX | Calhoun | 25 min |
| Mar 16, 2:26 PM CDT | Special Weather Statement | BMX | Chambers | 19 min |
| Mar 16, 2:33 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 117 min |
| Mar 16, 2:41 PM CDT | Special Weather Statement | BMX | St. Clair | 19 min |
| Mar 16, 2:44 PM CDT | Flash Flood Warning | BMX | Jefferson | 2 hr |
| Mar 16, 2:49 PM CDT | Special Weather Statement | BMX | Shelby | 26 min |
| Mar 16, 3:02 PM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| Mar 16, 3:15 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 min |
| Mar 16, 3:18 PM CDT | Flash Flood Warning | BMX | Jefferson | 117 min |
| Mar 16, 3:23 PM CDT | Areal Flood Advisory | BMX | Blount, Etowah, St. Clair | 112 min |
| Mar 16, 5:06 PM CDT | Areal Flood Warning | BMX | Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.